Kentucky, 2003

Tornado in Kentucky, June 18, 2003

June 18, 2003 · NWS JKL · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 2:50 AM EST, 7 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 2:50 AM EST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 AM EDT WED JUN 18 2003

SHORTWAVE OVER OHIO VALLEY PULLING OFF TO NORTHEAST...WITH TAIL END
OF REMNANT SHOWERS GRADUALLY EXITING REGION. OTHERWISE...A FEW
SCATTERED RAIN SHOWERS STILL OUT THERE. SOME PATCHY FOG OUT THERE
FROM PREVIOUS RAINS...BUT OBS SHOW VISIBILITIES ON THE INCREASE AT
MANY LOCATIONS NOW.

A PIECE OF ENERGY FROM THE SHORTWAVE OVER LA TO TRACK JUST SOUTH OF
THE TN VALLEY TODAY. THEN REST OF SHORTWAVE GETS PICKED UP IN FLOW
AHEAD OF LONG WAVE THROUGH MOVING INTO EASTERN US FROM CANADA...AND
COMPLETES ITS TRACK ACROSS THE GULF COAST STATES. LONG WAVE TROUGH
DEVELOPS INTO A CUT OFF LOW OVER EAST COAST BY WEEKEND. THE
ASSOCIATED COLD FRONT LEAVES THE REGION IN PLEASANT AND DRY AIRMASS
FOR THE WEEKEND.

UNTIL THEN MUST CONTEND WITH CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY THROUGH THURSDAY. INSTABILITY STILL EXISTS ACROSS REGION...BUT
LACKING ON FOCUSING MECHANISM. STILL CAN NOT RULE OUT CHANCE FOR
PRECIP...BUT MOST ACTIVITY SHOULD BE ASSOCIATED WITH DAYTIME
HEATING. SHORT WAVE ENERGY TO STAY SOUTH TODAY...ALONG WITH
ASSOCIATED SFC WAVE...GIVING BEST SHOT OF RAIN ACROSS TN AND TO EAST
INTO VA/WV. BIGGEST CONCERN IS EXTREME SOUTHEAST COUNTIES. WITH ALL
THE RAIN OF PREVIOUS FEW DAYS...AND FF GUIDANCE LOW...PW STILL IN
THE 1.5 INCH RANGE...CANT HELP BUT TO CONSIDER AN AFTERNOON FFA FOR
THOSE EXTREME THREE OR FOUR COUNTIES. HOWEVER...MODELS SEEM TO AGREE
WITH DRYER TREND...JUST THAT AVNS TREND IS SLOWER. BOTH MODELS KEEP
FOCUSING MECHANISM...OR VORT CENTER TO SOUTH AND EAST. AND FLOODING
OF PAST COUPLE OF DAYS HAS BEEN WITH TRAINING OF HEAVY SHOWERS.
DONT SEE THAT AS A PROBLEM RIGHT NOW...SO WILL KEEP FFA OUT OF
FORECAST. HOWEVER...NEXT SHIFT MAY WANT TO LOOK AT POSSIBLE FFA FOR
EXTREME SOUTHEAST COUNTIES WITH UPCOMING MODEL RUNS...OR IF PRECIP
BANDS TRACK FURTHER NORTH THAN EXPECTED THIS AFTERNOOON.

COLD FRONT TRACKS INTO REGION THURSDAY. SOME QUESTION ON EXACT
TIMING...BUT APPEARS IT MAY PUSH THROUGH THURSDAY AFTERNOON. GOOD
INSTABILITY ON TAP FOR THURSDAY AFTERNOON IF THIS PANS OUT. BEST
NEWS IS THAT IT BRINGS IN DRYER AND PLEASANT AIR MASS FOR A NICE
WEEKEND.

.JKL...NONE.

RAY

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1150 PM EDT TUE JUN 17 2003

PCPN HAS PRACTICALLY FINISHED FOR THE TIME BEING. HOWEVER WITH THE
FNT STALLED ACROSS THE LENGTH OF THE STATE...DON/T FEEL THAT WE CAN
TOTALLY DROP THE CHC OF PCPN. WILL LOWER POPS AND CANCEL THE FLASH
FLOOD WATCH. STILL HAVE ONGOING FLOODING AND WILL RE-ISSUE FLOOD
WARNING FOR THE AFFECTED COUNTIES. RIVERS ARE A MIXED BAG BUT NO
RIVERS ARE CURRENTLY FCST TO REACH FLOOD STAGE. WILL ISSUE NEW FCST
WITH THE ENDING OF THE FLOOD WATCH. HAVE ADDED FOG FOR ALL AREAS DUE
TO THE COPIOUS AMOUNTS OF MOISTURE AND LIGHT WINDS. SKIES HAVE
DECREASED IN COVERAGE SO TEMPS SHOULD BOTTOM OUT AT THE DWPTS.

DUSTY
---------------------------------------------------------------------

350 PM EDT TUE JUN 17 2003

HAVE RECONSIDERED EXTENDING THE FFA.  ONCE SUN SETS...THINGS SHOULD
DIE OUT PRETTY QUICKLY...BUT SOME PRETTY GOOD CONVECTION STILL
EXISTS AND JUST TO BE ON THE SAFE SIDE THIS EVENING...WILL GO AHEAD
AND EXTEND THE FFA UNTIL MIDNIGHT...AND EVENING SHIFT CAN CANCEL IF
NEEDED.

HEINLEIN
--------------------------------------------------------------------

300 PM EDT TUE JUN 17 2003

SURFACE CHART SHOWING SURFACE BOUNDARY STILL ACROSS THE CWA.
SURFACE LOW LOCATED NEAR CINCINNATI. IN THE MEANTIME...A SHORTWAVE
APPROACHES FROM THE NORTHWEST.  THE SHORTWAVE SHOULD BE PRETTY MUCH
NORTHEAST OF THE AREA BY AFTER SUNSET.

STILL HAVING BIG FLOODING PROBLEMS IN SEVERAL AREAS FROM RAIN
OVERNIGHT AND THIS MORNING.  RADAR ALREADY SHOWING SHOWERS POPPING
UP WITH INCREASED INSTABILITY AND EVEN MORE SHOULD KEEP POPPING AS
THE SHORTWAVE TROUGH TO THE NORTHWEST MOVES CLOSER AND SOME SUN
FILTERS IN.  THIS SHORTWAVE TROUGH IS CLEARLY VISIBLE ON WATER
VAPOR.  AFTER SUNSET...WE SHOULD BECOME MORE STABLE AND ALSO LOSE
MID-LEVEL SUPPORT.  SHOWER ACTIVITY WILL BECOME MUCH MORE
SPOTTY...AND ANY FLOODING WHICH MIGHT OCCUR WILL BE MUCH MORE
ISOLATED IN NATURE.  THEREFORE WILL LET THE FLOOD WATCH END AT 6
PM.  STARTING FRIDAY...WILL HAVE A DRY FORECAST FOR THE REST OF THE
EXTENDED.  VERY DRY AIR WORKING IN FINALLY...AND WILL BE DIFFICULT
TO INTRODUCE PRECIP FOR SEVERAL DAYS FOLLOWING.

HEINLEIN
Hazardous weather outlook, Jun 18, 6:04 AM EST, 3 hours 59 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
704 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT SOME AREAS. WHERE SHOWERS AND
STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS...ISOLATED FLASH
FLOODING PROBLEMS MAY DEVELOP...MAINLY SOUTH OF THE DANIEL BOONE
PARKWAY AND KENTUCKY ROUTE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT.
ALTHOUGH SEVERE THUNDERSTORMS ARE UNLIKELY...A FEW ISOLATED REPORTS
OF HIGH WINDS CAN NOT BE RULED OUT...MAINLY IN AREAS NEAR THE
TENNESSEE AND WEST VIRGINIA BORDERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bell

When
June 18, 10:03 AM EST to 10:06 AM EST
Where
Bell County, Chenoa
Rating
F0
Path length
0.5 mi
Path width
45 yd
Reported by
PARK/FOREST SERVICE
Coordinates
36.667, -83.850

A tornado touched down near Chenoa Lake and blew several large trees down. The tornado then became a waterspout over Chenoa Lake and sent water approximately 200 feet into the air before dissipating minutes later.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362862.